Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 279, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 7, 2001, 6:54 PM CDT for Atchison County, Missouri. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 7, 2001, 6:54 PM CDT (23:54 UTC)
- Expired
- Sep 7, 2001, 8:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Atchison County, MO
The radar
The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 7:47 PM CDT | Hail 0.75 | Westboro, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Sep 7, 6:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1545 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
739
WUUS53 KEAX 072354
SVRMCI
MOC005-080100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
654 PM CDT FRI SEP 7 2001
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATCHISON COUNTY IN NORTHWEST MISSOURI
THIS INCLUDES THE CITY OF ROCKPORT
* UNTIL 800 PM CDT
* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTH OF LANGDON...OR ABOUT 12 MILES
NORTH OF FALLS CITY...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LANGDON AT 700 PM CDT
ROCKPORT AT 710 PM CDT
FAIRFAX AT 715 PM CDT
TARKIO AT 725 PM CDT
WESTBORO AT 740 PM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 4059 9576 4054 9576 4053 9570 4057 9568
4053 9565 4051 9569 4048 9569 4045 9565
4031 9564 4027 9554 4028 9521 4058 9522
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:55 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Sep 7, 4:55 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 455 PM CDT FRI SEP 7 2001 A DEEP TROUGH OVER THE CENTRAL UNITED STATES WILL PROVIDE ACTIVE WEATHER FOR THE WEEKEND. THE FIRST OF A PAIR OF SHORTWAVES PASSED THROUGH THE REGION LAST EVENING. TIMING THE SECOND WILL PROVIDE THE MAIN FORECAST CHALLENGE FOR THIS PACKAGE. MODELS INITIALIZED SIMILARLY...BUT DIFFERENCES ARISE IN HANDLING THE STRENGTH AND SPEED OF THE SHORTWAVE DIVING INTO COLORADO. I GAVE PREFERENCE TO THE AVIATION MODEL. THE FASTER...MORE OPEN SOLUTION SHOULD VERIFY BETTER WITH A FAST NORTHERLY FLOW. THE KICKER FOR THE SYSTEM WAIL BE A POTENT UPPER LOW CURRENTLY MOVING THROUGH NWRN CANADA. THE FASTER SOLUTION SHOULD MEAN THAT THE THREAT OF SHOWERS SHOULD END OVER NRN MO BY EARLY IN THE AFTERNOON ON SUNDAY. AREAL COVERAGE FOR THE SHOWERS SHOULD BE PRETTY SUBSTANTIAL. THE DEEP LAYER MOISTURE AND INSTABILITY AVAILABLE TO THE EVENT LAST EVENING WILL BE SOUTH OF THE FORECAST AREA ON SUNDAY...BUT THE VIGOROUS NATURE OF THE SYSTEM SHOULD ALLOW FOR GOOD COVERAGE. THE RIGHT ENTRANCE REGION OF 100KT JET...STRONG CONVERGENCE OF Q-VECTORS...AND A ISENTROPIC LIFT OVER THE FRONT AT 850MB SHOULD COME TOGETHER EARLY SUNDAY MORNING. THE ONLY THING PREVENTING ME FROM INSERTING CATEGORICAL POPS INTO THE SRN TIER IS TIMING. ARRIVAL OF THE RAIN WILL LIKELY BE WITHIN A FEW HOURS OF SUNRISE. FOR THE NWRN MO AND NERN KS DEEP LAYER MOISTURE IS NOT AS ABUNDANT...SO HIGH CHANCE POPS WILL DO FOR NOW. SUNDAY NIGHT WILL BE THE COOLEST NIGHT IN MONTHS. SKIES SHOULD BE CLEAR FOR THE MAJORITY OF THE NIGHT. I PREFER THE COOLER AVIATION GUIDANCE...AND UPPER 40S ARE POSSIBLE NORTH OF HIGHWAY 36 WITH A COOL AND DRY AIRMASS HEADED THIS WAY. NEXT WEEK LOOKS DRY. LOW LEVEL MOISTURE FROM THE GULF WILL BE SLOW TO RETURN. MRF PROGS 850MB FLOW OUT OF THE NW THROUGH THURS. HAVE MADE NO CHANGES TO THE EXTENDED. .EAX... KS...NONE. MO...NONE. KOCH
In the hours before
Special weather statement, Sep 7, 1:00 PM CDT, 5 hours 54 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043 >046-053-054-081100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT FRI SEP 7 2001 FORECAST: STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE REGION...STARTING OVER FAR NORTHWEST MISSOURI AND NORTHEAST KANSAS LATE THIS AFTERNOON AND SPREADING EASTWARD OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. IN ADDITION...VERY HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS...WITH THE BEST CHANCE FOR HEAVY RAINFALL WEST OF A PAOLA KANSAS TO ODESSA TO PRINCETON LINE. EMERGENCY MANAGERS AND LAW ENFORCEMENT AGENCIES SHOULD STAY TUNED TO LOCAL THEIR LOCAL MEDIA FOR THE LATEST FORECASTS AND STATEMENTS. SPOTTER ACTIVATION MAY BE NECESSARY. DISCUSSION: A STRONG COLD FRONT WILL MOVE INTO EASTERN KANSAS AND EXTREME NORTHWEST MISSOURI THIS EVENING. AN AREA OF LOW PRESSURE IS EXPECTED TO FORM OVER NORTHERN OKLAHOMA AND LIFT NORTHEAST ALONG THIS FRONT DURING THE EVENING HOURS. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO INITIALLY FORM ALONG THIS FRONT AND AHEAD OF THE LOW AFTER 3 PM. THE AIRMASS IS FORECAST TO BECOME VERY UNSTABLE THIS AFTERNOON AND WILL BE CAPABLE OF SUPPORTING SEVERE WEATHER. A SQUALL LINE IS EXPECTED TO EVOLVE QUICKLY ACROSS EASTERN KANSAS AND FAR NORTHWEST MISSOURI. INDIVIDUAL STORMS WILL RACE NORTHEAST WHILE THE COLD FRONT SHIFTS EASTWARD SLOWLY...REACHING A MILAN TO MOUND CITY KANSAS LINE BY SATURDAY MORNING. DUE TO THE HIGH WATER CONTENT OF THE ATMOSPHERE AND THE SLOW MOVEMENT OF THE COLD FRONT VERY HEAVY RAINFALL IS LIKELY...WITH 2 TO 4 INCHES POSSIBLE ACROSS PARTS OF NORTHERN AND WESTERN MISSOURI AND EXTREME EASTERN KANSAS. OUTLOOK: THE COLD FRONT IS EXPECTED TO STALL OVER SOUTHEAST KANSAS AND CENTRAL MISSOURI SATURDAY NIGHT...SETTING THE STAGE FOR ADDITIONAL SHOWERS AND THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX 19
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.